Continuous Approximations of Discrete Choice Models Using Point Process Theory
We analyze continuous approximations of discrete choice models with a large number of options. We start with a discrete choice model where agents choose between different options, and where each option is defined by a characteristic vector and a utility level. For each option, the characteristic vector and the utility level are random and jointly dependent. We analyze the optimal choice, which we define as the characteristic vector of the option with the highest utility level. This optimal choice is a random variable. The continuous approximation of the discrete choice model is the distributional limit of this random variable as the number of offers tends to infinity. We use point process theory and extreme value theory to derive an analytic expression for the continuous approximation, and show that this can be done for a range of distributional assumptions. We illustrate the theory by applying it to commuting data. We also extend the initial results by showing how the theory works when characteristics belong to an infinite-dimensional space, and by proposing a setup which allows us to further relax our distributional assumptions.
KeywordsDiscrete choice Random utility Extreme value theory Random fields Point processes Concomitant of order statistics
The authors wish to thank Dmitrii Silvestrov for valuable comments on the manuscript. Ola Hössjer’s work was supported by the Swedish Research Council, contract nr. 621-2008-4946, and the Gustafsson Foundation for Research in Natural Sciences and Medicine.
- 1.Anderson, S.P., De Palma, A., Thisse, J.-F.: Discrete Choice Theory of Product Differentiation. MIT Press, Cambridge (1992)Google Scholar
- 2.Ben-Akiva, M., Leman, S.: Discrete Choice Analysis: Theory and Applications to Travel Demand, vol. 9. MIT Press, Cambridge (1985)Google Scholar
- 3.Burke, M., Brown, A.L., et al.: Distances people walk for transport (2007)Google Scholar
- 4.Cox, D.R., Isham, V.: Point Processes, vol. 24. Chapman and Hall/CRC, London (1980)Google Scholar
- 5.Fisher, R.A., Tippett, L.H.C.: Limiting forms of the frequency distribution of the largest or smallest member of a sample. Mathematical Proceedings of the Cambridge Philosophical Society, vol. 24, pp. 180–190. Cambridge University Press, Cambridge (1928)Google Scholar
- 6.Fosgerau, M., Lindberg, P.O., Mattsson, L.-G., Weibull, J.: Invariance of the distribution of the maximum. Technical report, MPRA Paper No. 63529, University Library of Münich, Germany (2015)Google Scholar
- 7.Gnedenko, B.V.: Limit theorems for the maximum term of variational series. Dokl. Akad. Nank SSSR (1941)Google Scholar
- 9.Jacobsen, M.: Point Process Theory and Applications: Marked Point and Piecewise Deterministic Processes. Birkhäuser, Boston (2005)Google Scholar
- 13.Maddison, C.J., Tarlow, D., Minka, T.: \(A^\ast \) sampling. Adv. Neural Inf. Process. Syst. 27, 3086–3094 (2014)Google Scholar
- 14.Malmberg, H., Hössjer, O.: Probabilistic choice with an infinite set of options: an approach based on random sup measures. In: Silvestrov, D., Martin-Löf, A. (eds.) Modern Problems in Insurance Mathematics, pp. 291–312. Springer, Berlin (2014)Google Scholar
- 20.Train, K.E.: Discrete Choice Methods with Simulation, 2nd edn. Cambridge University Press, Cambridge (2009)Google Scholar